Utah, 2016

Tornadoes and Flash Flooding in Utah, September 21 to 22, 2016

September 21 to 22, 2016 · NWS SLC · 34 events in 13 counties and zones

A strong and moist Pacific storm brought widespread precipitation and severe weather to Utah. Two tornadoes were reported on September 22, and other significant impacts included strong gusty winds, large hail, and widespread flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$6.4 million
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong and moist Pacific storm brought widespread precipitation and severe weather to Utah. Two tornadoes were reported on September 22, and other significant impacts included strong gusty winds, large hail, and widespread flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 21, 3:09 PM MST, 4 hours 21 minutes earlier.

Area forecast discussion, Sep 21, 3:09 PM MST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
409 PM MDT Wed Sep 21 2016

.SYNOPSIS...A strong cold and moist storm system will impact most
of the region through the end of the week.

&&

.SHORT TERM (Through 00z Saturday)...Weather will become
increasingly active across the area over the next 48 plus hours.
Set up moving forward combines anomalously high low/mid level
moisture from the subtropics that is poised to merge with the
advancement and passage of a strong early winter type storm system
overhead. Impacts from Flash Flooding across the south are
possible, widespread heavy rain across the north is expected, as
are much colder temps and accumulating snow above 7000ft during
this period.

Afternoon water vapor and H5 analysis indicate continued east-
southeast advancement of this positively tilted trough stretching
from southern Britcol to NorCal. Downstream a strengthening
southwesterly flow aloft continues to tap this low/mid level
moisture remnant from what was Tropical storm Paine, with said
moisture advecting north from the desert southwest into southern
Utah. Widespread light to moderate rain has been experienced
across the south already today, as this moisture has interacted
with shearing vorticity stretching across the south remnant from
an old closed Low that was over Baja. Convection has, for the time
being, remained largely non existent due to a lack of instability,
but that will change over the next 12 hours as well.

The aforementioned trough will continue to translate east-
southeast tonight with the center of the cold core low poised to
move into Nevada. As that occurs increasing diffluence aloft will
begin to drive large scale forcing across the southwest by
daybreak, and all areas by the afternoon. Slight cooling at the
midlevels as this occurs will aid steeper lapse rates, and
formation of modest instability across the southwest by morning
and all areas by the afternoon. As such, areal coverage and
significance of precip is expected to increase and become more
convective, rapidly expanding south to north during the day. Due
to the anomalous nature of the moisture coupled with the strength
of the upper level trough, opted to issue a Flash Flood Watch for
much of southern/eastern Utah through early Friday morning when
convective potential wanes, as locally heavy rain aided by a deep
warm cloud layer is expected.

Strong deep layer shear coupled with this instability and moisture
(and some mid level drying ahead of the approaching cold front)
will allow for the potential of convective organization on
Thursday. Severe thunderstorms are possible, with hail and
damaging winds possible impacts from any organized cores. SPC
currently has the forecast area under a marginal risk for this
potential.

The attendant cold front of the upper trough will largely stall to
our west through tomorrow, then push east across the area
tomorrow evening into the overnight hours bringing much colder
temperatures by Friday morning. Steadier precip will begin to
focus across the northern half of the area as the cold core
settles in, with a trowal forming overhead. Combining the duration
of precip potential and presence of the deep layer moisture,
anticipating in excess of an inch of rainfall along the Wasatch
Front, with mountain areas potentially seeing 2 to 3 inches of
liquid by Friday night. H7 temps forecast to bottom out in the -3
to -4 C range will allow for snow levels to lower to around 7000ft
Friday, with accumulating snow expected elevations above, and
focused across the northern mountains. Anticipating need for a
Winter Weather Advisory for these higher mountain areas Thursday
night/Friday, with impacts largely relegated over 8000ft.

&&

.LONG TERM (after 00Z Saturday)...The cold upper low is forecast
to be lifting into nrn WY at the start of the long term period
with wrap around precip in nw flow remaining in place across nrn
UT orographically enhanced into the Wasatch mtns.

This should taper off overnight with a few lingering showers over
the nrn mtns on Sat morning pretty much ending in the afternoon.

The upstream ridge remains centered off the coast thru Sun with a
cool dry northerly flow over the CWA. Clearing skies Sat night
should allow temps to dip to near or below freezing in the
normally colder valleys.

Dry conditions persist Sun thru Wed as the upstream ridge slowly
progresses into the Great Basin and brings a warming trend to the
CWA. Expect temps to return to near seasonal normals by Tue and
warm a little more Wed.

&&

.AVIATION...VFR conditions will continue at the SLC terminal
through the night. Cigs will remain above 6000 ft AGL until about
06-08z after which they could dip below that at times in passing
rain showers. Winds will remain southerly overnight and will be
occasionally gusty. Outflow from passing rain showers could send
stronger erratic gusts across the airfield at times through the
night.

&&

.FIRE WEATHER...Deep moisture moving north from a remnant tropical
system will combine with a strong early winter type storm system
late tonight through Friday before gradually tapering over
northern portions of the district Saturday. Currently this
moisture is producing widespread wetting rains across the
southwest and surface RH has reached levels not seen for some
time. As the storm system carves into eastern Nevada tonight this
moisture and associated rainfall/thunderstorm potential is
expected to spread north encompassing much of the area tomorrow. A
strong cold front will work west to east across the district
Thursday evening into the overnight hours maintaining widespread
precip, and likely making it more steady across the north through
Friday before tapering Saturday. Snow levels by Friday morning
will lower to near 7000ft, with accumulating snow expected to
focus over the higher mountain areas in northern Utah.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch through late Thursday night for UTZ012-013-
     019>021-518.

WY...None.
&&

SHORT TERM/FIRE WEATHER...Merrill
LONG TERM/AVIATION...Wilensky

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Sep 21, 3:07 AM MST, 16 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
407 AM MDT WED SEP 21 2016

UTZ001>016-019>021-517-518-WYZ021-221000-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
407 AM MDT WED SEP 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION.
RAINFALL WILL BE LOCALLY HEAVY...POSING THE THREAT FOR FLASH
FLOODING IN PRONE AREAS. STORMS MAY ALSO CONTAIN STRONG GUSTY
WINDS...ESPECIALLY NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD WET POTENT STORM SYSTEM...WILL CONTINUE TO AFFECT THE
REGIONS WEATHER INTO THE WEEKEND...BRINGING A WIDESPREAD
PRECIPITATION EVENT TO THE REGION. WINDY CONDITIONS CAN ALSO BE
EXPECTED. SNOW LEVELS ARE FORECAST TO FALL FROM THE PEAKS TODAY
AND TOMORROW...TO SEVEN THOUSAND FEET BY FRIDAY.

FLOODING IS POSSIBLE DUE TO WIDESPREAD HEAVY PRECIPITATION
THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI/STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Sep 21, 6:08 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
708 PM MDT WED SEP 21 2016

UTZ002-005-220200-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-NORTHERN WASATCH FRONT UT-
708 PM MDT WED SEP 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN
WEBER...NORTHWESTERN DAVIS...NORTH CENTRAL TOOELE AND SOUTHEASTERN
BOX ELDER COUNTIES INCLUDING THE GREAT SALT LAKE UNTIL 800 PM MDT...

AT 706 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 30 MILES SOUTH OF
PARK VALLEY TO 20 MILES NORTH OF KNOLLS...AND MOVING EAST AT 40 MPH.

WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH THIS LINE.

LOCATIONS IMPACTED INCLUDE...
GUNNISON ISLAND...HAT ISLAND AND LAKESIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

IF ON OR NEAR THE GREAT SALT LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4160 11234 4098 11222 4081 11333 4153 11322
TIME...MOT...LOC 0106Z 266DEG 37KT 4140 11313 4098 11321
Special weather statement, Sep 21, 7:30 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
830 PM MDT WED SEP 21 2016

UTZ002-005-007-220315-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-WASATCH MOUNTAINS I-
80 NORTH UT-NORTHERN WASATCH FRONT UT-
830 PM MDT WED SEP 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WEBER...NORTHEASTERN
BOX ELDER AND NORTHWESTERN CACHE COUNTIES UNTIL 915 PM MDT...

AT 829 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF CORINNE...OR 12 MILES SOUTHWEST
OF TREMONTON...MOVING NORTHEAST AT 45 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
BRIGHAM CITY...TREMONTON...PERRY...WELLSVILLE...WILLARD...BEAR RIVER
CITY...MANTUA...CORINNE...PLYMOUTH...HOWELL...RIVERSIDE...SOUTH
WILLARD...GARLAND...HONEYVILLE...ELWOOD...FIELDING...DEWEYVILLE...
PORTAGE...COLLINSTON AND BOTHWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

&&

LAT...LON 4133 11239 4178 11258 4200 11271 4200 11213
      4151 11195 4136 11197
TIME...MOT...LOC 0229Z 232DEG 40KT 4156 11230

MPS

The radar

The Salt Lake City radar (KMTX), 79 km away, was scanning. The volume nearest the first event began at 02:30 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 5 flash flood, 2 hail, 2 tornado, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Box Elder

When
September 21, 7:30 PM MST
Where
Box Elder County, 6.93 mi N of Blue Creek
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
41.970, -112.440

The Promontory Point mesonet site recorded a maximum wind gust of 78 mph.

Thunderstorm Wind, Cache

When
September 21, 8:20 PM MST
Where
Cache County, 0.47 mi NW of Logan
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.734, -111.838

Strong thunderstorm winds in Logan knocked over a tree that was a foot in diameter and approximately 50 feet tall. This tree fell onto a house and knocked out power in a 3 block radius.

Thunderstorm Wind, Cache

When
September 21, 8:51 PM MST
Where
Cache County, 0.69 mi N of (Lgu)logan-Cache Arp
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.790, -111.850

The Logan ASOS reported a peak wind gust of 61 mph.

Thunderstorm Wind, Tooele

When
September 22, 12:50 AM MST
Where
Tooele County, 19.73 mi NW of (Dpg)michael Aaf Dug
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.340, -113.240

The Salt Flats sensor in the Dugway Proving Ground mesonet measured a wind gust of 61 mph.

Flash Flood, Washington

When
September 22, 3:00 AM MST to 6:00 PM MST
Where
Washington County, 12.97 mi SSE of Rockville to 6.25 mi SSE of Hurricane Arpt
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.002, -112.925

Heavy rain caused widespread flash flooding across Washington County, including the town of Hildale. The gauge of the Virgin River at Virgin reported an increase from the normal flow of under 100 cfs to nearly 3300 cfs by late morning on September 22. The North Fork of the Virgin River, in Zion National Park, also rose from less than 50 cfs to over 2100 cfs.

Flash Flood, Kane

When
September 22, 4:00 AM MST to 7:00 PM MST
Where
Kane County, 7.86 mi SSW of Adairville to 8.82 mi NW of Paria
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.009, -111.951

Flash flooding was reported along the Paria River, with the gauge at Lees Ferry reporting a rise from 4 cfs to over 4200 cfs.

Flash Flood, Carbon

When
September 22, 5:00 AM MST to 5:00 PM MST
Where
Carbon County, 2.41 mi SSE of East Carbon City to 4.8 mi SE of Wattis Jct
Cause
Heavy Rain
Property damage
$4.0 million
Reported by
County Official
Coordinates
39.516, -110.369

Multiple rounds of heavy rainfall brought widespread flooding to Carbon County. Significant flooding occurred in Wellington near 100 East, and severe damage was reported to approximately 10 homes. In Carbonville, the Pilling Trailer Park received extensive flooding, forcing the evacuation of 80 different mobile homes. Flooding also occurred in Sunnyside, with widespread street flooding causing manhole covers to pop up across the city. The Price River also experienced significant flooding, with flow along the river jumping from the normal flow of less than 10 cfs to greater than 8,000 cfs. In total across the county, flooding damaged over 140 private homes, several businesses, and many local roads. County officials reported uninsured damages of $1,602,000 to infrastructure, $971,000 in damage to businesses, and $1,071,000 to private property.

Flash Flood, Garfield

When
September 22, 5:00 AM MST to 12:00 PM MST
Where
Garfield County, 5.45 mi WNW of Escalante to 5.9 mi S of Boulder
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.786, -111.698

Flash flooding was reported along the Escalante River, with readings at the river gauge increasing from under 50 cfs to over 1500 cfs in a short period of time.

Flash Flood, Wayne

When
September 22, 9:55 AM MST to 11:55 AM MST
Where
Wayne County, 2.71 mi E of Fruita to 2.79 mi NW of Fruita
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.280, -111.200

Widespread flash flooding was reported in Capitol Reef National Park, including along Sulphur Creek. The flooding also caused park rangers to close the Scenic Drive.

Flood, Duchesne

When
September 22, 10:00 AM MST to 5:00 PM MST
Where
Duchesne County, 1.8 mi WNW of (U67)roosevelt Muni to 0.58 mi WSW of Roosevelt
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
40.342, -110.010

Flash flooding was reported across Roosevelt, with the worst flooding along State Street. Multiple homes and businesses experienced flood damage, though most of the residential flooding occurred in yards and driveways. In addition, water flowed across U.S. Route 40, and water was over a foot deep in some locations as it crossed the highway.

Thunderstorm Wind, Tooele

When
September 22, 11:55 AM MST
Where
Tooele County, 0.87 mi NE of Wendover Af Aux Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
40.740, -114.020

The Wendover AWOS recorded a peak wind gust of 61 mph.

Thunderstorm Wind, Tooele

When
September 22, 12:50 PM MST
Where
Tooele County, Clive
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.680, -113.080

A 61 mph wind gust was measured at the Vernon Hill sensor.

Thunderstorm Wind, Tooele

When
September 22, 1:40 PM MST
Where
Tooele County, 16.28 mi WSW of (Dpg)michael Aaf Dug
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.100, -113.220

A 60 mph wind gust was reported at the Target R station in the Dugway Proving Ground mesonet.

Thunderstorm Wind, Box Elder

When
September 22, 1:45 PM MST
Where
Box Elder County, 11.07 mi S of Lakeside
Measured
55 kt (63 mph) estimated gust
Reported by
Mesonet
Coordinates
41.060, -112.890

A 63 mph wind gust was reported at the Lakeside Mountain mesonet station.

Thunderstorm Wind, Tooele

When
September 22, 1:55 PM MST
Where
Tooele County, 3.8 mi NNW of Dugway
Measured
54 kt (62 mph) estimated gust
Reported by
Mesonet
Coordinates
40.300, -112.780

The Cedar Mountain mesonet site reported a peak wind gust of 62 mph.

Thunderstorm Wind, Box Elder

When
September 22, 2:00 PM MST to 2:15 PM MST
Where
Box Elder County, 11.7 mi SSW of Saline
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
41.071, -112.586

A 69 mph peak wind gust was recorded at the Hat Island mesonet sensor.

Thunderstorm Wind, Weber

When
September 22, 2:15 PM MST
Where
Weber County, 1.25 mi ESE of Washington Terrace
Measured
70 kt (81 mph) measured gust
Reported by
NWS Employee
Coordinates
41.170, -111.960

An 81 mph wind gust was reported in South Ogden.

Thunderstorm Wind, Box Elder

When
September 22, 2:15 PM MST
Where
Box Elder County, 2.81 mi N of Promontory Pt Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.260, -112.440

The Promontory Point sensor recorded a maximum wind gust of 61 mph.

Thunderstorm Wind, Tooele

When
September 22, 2:15 PM MST
Where
Tooele County, 1.73 mi WNW of Pehrson Station
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.130, -112.380

The Vernon Hill sensor reported a peak wind gust of 61 mph.

Thunderstorm Wind, Davis

When
September 22, 2:15 PM MST
Where
Davis County, 0.52 mi E of Laytona
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.080, -111.960

One large tree was snapped and knocked down in Layton, while another large tree in the same location was completely uprooted.

Thunderstorm Wind, Tooele

When
September 22, 2:20 PM MST
Where
Tooele County, 1.38 mi N of Lake Pt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.690, -112.270

A 60 mph wind gust was recorded at the Lake Point Interstate 80 sensor.

Thunderstorm Wind, Davis

When
September 22, 2:23 PM MST
Where
Davis County, 11.38 mi SSW of Syracuse
Measured
65 kt (75 mph) measured gust
Property damage
$35,000
Reported by
Mesonet
Coordinates
40.930, -112.160

A University of Utah sensor near Antelope Island recorded a peak wind gust of 75 mph. In addition, the roof of a barn at the Fielding Gar Ranch was severely damaged, and other standing structures, windows, and dumpsters were also damaged by the winds.

Thunderstorm Wind, Weber

When
September 22, 2:30 PM MST
Where
Weber County, 8.06 mi SSW of Little Mtn
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
41.150, -112.330

The Fremont Island mesonet site reported a maximum wind gust of 69 mph.

Hail, Davis

When
September 22, 2:37 PM MST
Where
Davis County, 1.92 mi W of West Pt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.118, -112.117

Golf ball-sized hail was reported just west of West Point.

Hail, Davis

When
September 22, 2:45 PM MST
Where
Davis County, 1.38 mi S of Clearfield
Measured
1 in hail
Reported by
Public
Coordinates
41.100, -112.020

One inch diameter hail was reported near Clearfield.

Tornado, Weber

When
September 22, 2:45 PM MST to 3:00 PM MST
Where
Weber County, 0.69 mi SE of Roy to 0.93 mi ENE of Washington Terrace
Rating
EF1
Path length
2.85 mi
Path width
50 yd
Injuries
5 direct, 0 indirect
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
41.163, -112.010

A tornado touched down in Riverdale in Weber County. The tornado moved rapidly to the northeast, but was not consistently on the ground. It skipped on several occasions in Riverdale, producing primarily EF0 damage to trees and a several homes. The tornado then produced a more continuous swath of damage through Washington Terrace producing EF1 damage to numerous homes, structures, as well as many trees. Finally, the tornado skipped briefly into South Ogden producing EF0 damage before dissipating. One person suffered a head injury and took private transportation to a hospital. A few others were cut by flying glass, but were not hospitalized. The many downed trees across the area caused widespread power outages, with over 37,000 customers impacted. Approximately 12 homes in Washington Terrace were so damaged that they were deemed uninhabitable until repaired, and a total of about 30 homes were damaged across Weber County.

Thunderstorm Wind, Weber

When
September 22, 2:50 PM MST
Where
Weber County, 2.59 mi SE of Uintah
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.140, -111.890

The Weber Canyon Power Plant mesonet site reported a maximum wind gust of 59 mph.

Thunderstorm Wind, Davis

When
September 22, 2:50 PM MST
Where
Davis County, 1.25 mi WNW of Farmington
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.990, -111.900

The US-89 and Park Lane sensor recorded a wind gust of 59 mph.

Thunderstorm Wind, Weber

When
September 22, 3:00 PM MST
Where
Weber County, 3.79 mi SSW of Huntsville
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.220, -111.800

The Trappers Loops Road mesonet site reported a peak wind gust of 58 mph.

Thunderstorm Wind, Weber

When
September 22, 3:00 PM MST
Where
Weber County, 2.94 mi NE of Uintah
Measured
88 kt (101 mph) measured gust
Reported by
Mesonet
Coordinates
41.200, -111.880

The Ogden Peak sensor recorded a maximum wind gust of 101 mph, with speeds significantly increased by a passing severe thunderstorm.

Thunderstorm Wind, Morgan

When
September 22, 3:00 PM MST
Where
Morgan County, 3.46 mi NW of Gateway
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.190, -111.870

The Snowbasin-Straw Top sensor reported a peak wind gust of 59 mph.

Thunderstorm Wind, Weber

When
September 22, 3:00 PM MST
Where
Weber County, 3.61 mi SSE of Hermitage
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.200, -111.860

The Snowbasin Wildcat mesonet sensor reported a peak wind gust of 59 mph.

Thunderstorm Wind, Salt Lake

When
September 22, 3:00 PM MST
Where
Salt Lake County, 2.09 mi SW of Saltair
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.750, -112.130

A 59 mph wind gust was reported at the Center Tailings mesonet site.

Tornado, Garfield

When
September 22, 5:54 PM MST to 6:10 PM MST
Where
Garfield County, 0.96 mi N of Panguitch to 0.85 mi NW of Panguitch
Rating
EF1
Path length
0.75 mi
Path width
25 yd
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
37.834, -112.431

A tornado touched down in Panguitch, producing an intermittent damage path|which included EF1 damage to a business in town and EF0 damage to several homes and numerous trees. The most significant damage occurred to a business located at 609 North Main Street, where the tornado took off the roof of a building. The tornado also caused significant damage to numerous vehicles in the area and knocked down multiple power lines, leaving much of the community without power. No injuries were reported across the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2016Every state in 2016This day in weather historyThe tornado archive for Utah, 2016Warnings in Utah, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660501, 660643, 660502, 660503, 661359, 661362, 661353, 661363, 661364, 661365, 660504, 660505, 660506, 660507, 660513, 660515, 660510, 660516, 660517, 660527, 660518, 660509, 660508, 660528, 660529, 660560, 660519, 660520, 660521, 660522, 660523, 660525, 660526, 660568.